Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 246, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2012, 12:52 PM CDT for 4 counties in Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 12:52 PM CDT (17:52 UTC)
- Expired
- May 20, 2012, 1:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, KY, Green County, KY, Hart County, KY, Metcalfe County, KY
The radar
The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779
WUUS53 KLMK 201752
SVRLMK
KYC001-087-099-169-201815-
/O.NEW.KLMK.SV.W.0246.120520T1752Z-120520T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1252 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHWESTERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHEASTERN HART COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 115 PM CDT
* AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CRAILHOPE...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
NODE AND NEWT...
LITTLE BARREN AND LILETOWN...
BEECHVILLE AND MELL...
KELTNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER IN A SUBSTANTIAL SHELTER. THIS STORM WILL PRODUCE A BURST
OF DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3698 8569 3709 8576 3711 8576 3712 8578
3714 8578 3717 8575 3716 8581 3718 8583
3729 8564 3711 8544
TIME...MOT...LOC 1752Z 324DEG 17KT 3716 8567
WIND...HAIL 60MPH 1.00IN
$$
JSD1 follow-up statement
033
WWUS53 KLMK 201817
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
117 PM CDT SUN MAY 20 2012
KYC001-087-099-169-201827-
/O.EXP.KLMK.SV.W.0246.000000T0000Z-120520T1815Z/
METCALFE KY-ADAIR KY-GREEN KY-HART KY-
117 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HART...
SOUTHWESTERN GREEN...WESTERN ADAIR AND NORTHERN METCALFE COUNTIES HAS
EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8569 3709 8576 3711 8576 3712 8578
3714 8578 3717 8575 3716 8581 3718 8583
3729 8564 3711 8544
TIME...MOT...LOC 1752Z 324DEG 17KT 3716 8567
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:10 PM CDT, 42 minutes earlier.
Area forecast discussion, May 20, 12:10 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 110 PM EDT SUN MAY 20 2012 .Forecast Update... Issued at 110 PM EDT Sat May 19 2012 Isolated to scattered thunderstorms will increase in coverage by mid- afternoon along a north south axis roughly along Interstate 65 across south central Indiana and central Kentucky. These pulse-type storms will not last long nor move very quickly. However, some of these storms may produce gusty winds and small hail. .Short Term (Today through Monday)... Issued at 325 AM EDT May 20 2012 The area will continue to be under the influence of ridging aloft and at the surface today. As with the past couple of days, the question will be whether isolated showers/storms will develop. Will continue with a dry forecast for now, though a few isolated showers/thunderstorms cannot be completely ruled out. High temperatures today will be a bit warmer than yesterday. Will go with highs a couple of degrees above yesterday's. Thus, temps in the east will top out in the mid 80s with upper 80s in the western portion of the forecast area. Some spots will possibly reach 90. We will get a break from the heat with a cold front that will move through the area Monday. Showers and thunderstorms ahead of this front will begin to move into the western portions of the forecast area late tonight. Coverage of storms will be isolated to widely scattered overnight. They should increase in coverage during the day tomorrow. For now we will keep pops in the high chance category. These storms are not expected to be severe. Lows tonight will be on the warm side again, only dropping into the low to mid 60s. Monday's highs will be a bit of a challenge and will depend somewhat on the coverage of showers and thunderstorms. However, it will be much cooler than today with upper 70s to lower 80s expected. .Long Term (Monday Night through Saturday)... Issued at 335 AM EDT Sun May 20 2012 Very impressive pattern change looks to occur over the next week as a Rex-type block over the eastern US moves on out and gets replaced by a rather anomalously large mid-level ridge while an equally large trough settles over the western US. Monday Night through Wednesday Night... The latest models continue to agree with a weakening low pressure system and associated surface cold front pushing eastward through the region Monday night. As this system moves off to the east, an upper level trough will lag behind and eventually develop into a cutoff low over the Mid-Atlantic states. This blocky type pattern looks to hold into Wednesday/Wednesday night until mid-level ridging builds in from the west. Scattered showers will be possible Monday night as the front continues to head off to the east. Drier conditions look likely on Tuesday as the upper trough shifts eastward and then becomes cutoff. The upper low looks to form well enough east of our region so that we will remain dry for the Tuesday-Wednesday night period. Temperatures through the period look to be rather seasonal with highs on Tuesday in the mid-upper 70s and generally upper 70s on Wednesday. Overnight lows look to be in the 50s. Thursday through Saturday Night... By late next week, the multi-model consensus is showing better forecast convergence with developing a rather large upper trough in the western US. As this trough develops, it will pop an unusually large ridge downstream over the eastern US. The latest GFS solutions indicate that the heights may rise as much as 2 standard deviations above climatological normals for late May. Anything over 2 standard deviations is usually quite significant. The latest 20/00Z Euro solution in pretty good agreement here too with developing a 594+ DM ridge over the mid-Mississippi Valley by late week. Given the relatively good model agreement here, it does appear that an late spring heat wave may develop just in time for the upcoming Memorial Day weekend. The raw model and ensemble probabilistic forecasts all agree with temperatures warming into the mid-upper 80s for Thursday and Friday with lower 90s being possible for Saturday. Given the recent dry periods of late and combined with the anticipated upper level pattern evolving, it does seem very reasonable to see temperatures spike up next weekend to possibly near record highs. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT May 20 2012 With high pressure directly overhead, light and variable winds are expected this afternoon with calm winds expected tonight. Isolated thunderstorms will develop this afternoon with less than 20 percent coverage expected. Due to the sparse nature of any convection, with keep VCTS out of any specific TAF. SDF actually will have the greatest chance of having a thunderstorms in its vicinity from 18 through 21z. Scattered cumulus clouds with bases around 5k feet will clear this evening. A cold front will begin to approach the area after midnight tonight. Isolated thunderstorms may affect TAF sites during the pre-dawn hours. However, storms are expected to become more numerous after 15z Monday. Will place VCTS in TAF sites then. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........JSD Short Term.......EER Long Term........MJ Aviation.........JSD
Hazardous weather outlook, May 20, 11:50 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1250 PM EDT SUN MAY 20 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1250 PM EDT SUN MAY 20 2012 /1150 AM CDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON. ALTHOUGH STORM COVERAGE WILL BE SPARCE...A COUPLE OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL INDIANA AND WEST CENTRAL KENTUCKY AS A COLD FRONT APPROACHES. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE REGION. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. HOWEVER ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JSD/MJ
In the hours before
Special weather statement, May 20, 12:35 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EDT SUN MAY 20 2012 KYZ063-064-074-076-201800- BARREN-GREEN-HART-METCALF- 1235 PM CDT SUN MAY 20 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS MOVING SOUTH ACROSS EASTERN HART AND INTO NORTHERN METCALFE COUNTIES... AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MUNFORDVILLE...AND MOVING SOUTH AT 15 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... MUNFORDVILLE... UNO AND WHICKERVILLE... LEGRANDE... SEYMOUR AND THREE SPRINGS... PARK AND CENTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3710 8561 3712 8590 3734 8591 3732 8566 TIME...MOT...LOC 1734Z 000DEG 13KT 3722 8577 JSD
Special weather statement, May 20, 12:48 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
148 PM EDT SUN MAY 20 2012
KYZ063-201815-
HART-
1248 PM CDT SUN MAY 20 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS IS SLOWLY MOVING SOUTH IN NORTHERN HART
COUNTY JUST TO THE EAST OF PRICEVILLE...
AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF MUNFORDVILLE...AND MOVING
SOUTH AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...PENNY SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
MACON...
LEITCHFIELD CROSSING AND MOUNT BEULAH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3731 8604 3739 8604 3739 8602 3740 8604
3745 8603 3744 8586 3734 8586 3727 8591
TIME...MOT...LOC 1747Z 000DEG 6KT 3736 8592
JSDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:35 PM CDT | Special Weather Statement | LMK | Hart | 25 min |
| May 20, 12:48 PM CDT | Special Weather Statement | LMK | Hart | 27 min |
| May 20, 1:20 PM CDT | Special Weather Statement | LMK | Metcalfe | 25 min |
| May 20, 1:34 PM CDT | Special Weather Statement | LMK | Hart | 26 min |
| May 20, 1:56 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Metcalfe | 34 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 29 min |
| May 20, 3:53 PM CDT | Special Weather Statement | LMK | Grayson | 37 min |
| May 20, 4:11 PM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 16 min |
| May 20, 4:35 PM CDT | Special Weather Statement | LMK | Hardin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.